Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 133, NWS Wilmington, NC

July 22, 2000Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 22, 2000, 4:20 PM EDT for Florence County, South Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 4:20 PM EDT (20:20 UTC)
Expired
Jul 22, 2000, 5:00 PM EDT
In force
40 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:25 PM EDTThunderstorm Wind 60 ETimmonsville, SCTrees down.
Jul 22, 4:45 PM EDTThunderstorm Wind 60 ELake City, SCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2668 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS52 KILM 222019
SVRILM
SCC041-222100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
420 PM EDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  TIMMONSVILLE...OR ABOUT 11 MILES SOUTHWEST OF FLORENCE...MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COWARD AT 430 PM EDT
   QUINBY AT 435 PM EDT
   CLAUSSEN AT 440 PM EDT
   PAMPLICO AT 445 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SAT JUL 22 2000

88D MOSAIC SHOWS CONVECTION JUST GETTING STARTED ACROSS SRN PORTION
OF FCST AREA NEAR BEST MOISTURE/THETA-E CONVG. LAPS SHOWS BEST CAPE
VALUES ACROSS SRN TIP OF SC W/ 2RY MAX ACROSS MY SC CWFA. MOD
INSTABILITY ACROSS ALL OF CWFA. BUFKIT WBZ JUST W/IN THRESHOLD WHILE
88D VWP & MODEL TIME-HGHT XSECS SHOW SOME LO-LVL DIR SHEAR. SVR
THREAT SHOULD CONTINUE FOR AWHILE.

BEYOND THIS EVE MODELS AGREE ON DEEPENING TROF OVER ERN U.S. W/
PROCESSION OF MAINLY WEAK VORTS PASSING. BEST LIFT PROGGED FOR THIS
EVE/SUN/MON. REASONABLE UPR DIVG THRU THE PERIOD W/ JET NEARBY BUT
BEST LOOKS MON. MEANWHILE 1ST SFC TROF HUGGING CST DISSIPATES WHILE
2ND DEVELOPS OVER THE PIEDMONT & DRIFTS TO THE CST. DEEP SRLY FLOW
SETTING UP WILL ALLOW AREA TO MOISTEN GREATLY W/ PWATS ABOVE 2.
COMBO OF ALL THIS SHOULD ALLOW FOR SCT TO NUMEROUS RW/TRW EACH AFTN
ALTHOUGH THUNDER LOOKS LESS WIDESPREAD W/ CLOUDS HOLDING OFF RAPID
DESTABILIZATION. MOS TEMPS LOOK FINE W/ GOOD AGREEMENT MOST PLACES.

CWF: SRLY FLOW TO SET UP AS THE CSTL TROF DISSIPATES & INLAND TROF
ADVANCES. BETTER GRAD SHOWING UP IN THE MODELS TODAY W/ HINTS OF SCA
IN THE AVN EVEN. WILL SPLIT THE DIFF BETWEEN ETA/AVN & KEEP BELOW
CRITERIA.

PRELIM CCF:
ILM TT 074/085 073/084 072 056756
FLO TT 073/087 071/085 070 056656
MYR TT 074/084 074/083 072 056656

.ILM...NONE.

LGE

In the hours before

Local storm report, Jul 22, 4:14 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
414 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    JOHNSONVILLE              SC   .75 INCH HAIL
07/22/00   FLORENCE

MR
Local storm report, Jul 22, 4:15 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
415 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    LAMAR                     SC   WIND DAMAGE
07/22/00   DARLINGTON                     TREES DOWN IN LAMAR AND
                                          OATS.

MR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:22 PM EDTSevere Thunderstorm WarningILMWilliamsburg23 min
Jul 22, 3:46 PM EDTSevere Thunderstorm WarningILMFlorence, Marion44 min
Jul 22, 3:55 PM EDTSevere Thunderstorm WarningILMDarlington50 min
Jul 22, 4:08 PM EDTSevere Thunderstorm WarningILMDillon52 min
Jul 22, 4:49 PM EDTSevere Thunderstorm WarningILMHorry, Marion26 min
Jul 22, 5:02 PM EDTSevere Thunderstorm WarningILMDillon28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.